Pembrolizumab-induced Myasthenia Gravis-like Disorder, Ocular Myositis, and Hepatitis

A Case Report

Chia-Yi Tian; Yang-Hao Ou; Shih-Liang Chang; Chih-Ming Lin

Disclosures

J Med Case Reports. 2021;15(244) 

In This Article

Abstract and Introduction

Abstract

Introduction: Pembrolizumab and other immune checkpoint inhibitors are the emerging treatment for selected, high-grade malignancies. However, a small number of patients are unable to tolerate its adverse effects, leading to discontinuation of this potentially life-changing therapy. In this study, we present a case of high-grade urothelial carcinoma patient, who experienced neurocomplications during the first pembrolizumab administration. However, we were able to limit the adverse effect by concomitant use of low-dose oral steroids.

Case Presentation: A 75-year-old Taiwanese female with high-grade urothelial carcinoma of the left ureter came to the neurology clinic with complaints of acute onset of bilateral ptosis 16 days after her first infusion of pembrolizumab. It was found that she developed complete bilateral ptosis and limited extraocular muscle movements. Myasthenia gravis-related antibodies and repetitive stimulation test were negative. We diagnosed her with pembrolizumab-induced myasthenia gravis-like disorder and myositis based on clinical symptoms and elevation of muscle enzymes. We commenced methylprednisolone pulse therapy followed by oral steroid therapy with gradual resolution of the symptoms. Three months later, the patient received a second cycle of pembrolizumab with low-dose oral steroids without any complications.

Conclusion: Pembrolizumab exerts its antitumor activity by interfering with the binding of programmed death 1 and its ligand, programmed death ligand 1. As a result, enhanced cytotoxic T cells can recognize tumor cells and induce cellular death. However, neurological complications may be severe and require prompt recognition and treatment. Our case demonstrated that concomitant use of low-dose steroids and pembrolizumab might prevent such complications.

Introduction

Immune checkpoint inhibitors (ICI) such as cytotoxic T-lymphocyte antigen 4 (CTLA-4), programmed cell death 1 (PD-1), and programmed cell death ligand 1 (PD-L1) are increasingly prevalent in the treatment of a plethora of cancer types. At the same time, ICI-related adverse effects have caught many people's attention. The adverse effects can involve any system of the body,[1] even though only 3% of patients experienced neurological complications, but the sequelae can be permanent.[2] The management of severe neurocomplications often requires pembrolizumab discontinuation and initiation of immunosuppressants. We reported a case of myasthenia gravis-like disorder, ocular myositis, and hepatitis after the infusion of the first pembrolizumab dose, and discuss the potential role of low-dose oral steroids given concomitantly with pembrolizumab to prevent neurological complications in the subsequent cycle.

processing....